Washington, 2020

Strong Wind in Washington, November 17, 2020

November 17, 2020 · NWS SEW · 1 event in 1 county or zone

Breezy winds and unsettled seas continued over portions of Western Washington's interior waters after a series of strong systems moved through several days prior. These conditions led a rouge wave near Jetty Island near Everett, WA.

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Breezy winds and unsettled seas continued over portions of Western Washington's interior waters after a series of strong systems moved through several days prior. These conditions led a rouge wave near Jetty Island near Everett, WA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 17, 8:20 PM PST, 40 minutes earlier.

Area forecast discussion, Nov 17, 8:20 PM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
820 PM PST Tue Nov 17 2020

.UPDATE...The 03 - 04Z mesoanalysis trends shows that instability
is waning across Western Washington - a trend that is supported
by the downtick in thunderstorm activity over the past half hour
or so. Effective bulk shear has decreased dramatically as well -
falling from around 40 to 45 knots to below 20 knots from Puget
Sound northward in the past hour. The current environment in place
across the region no longer supports thunderstorm activity for
this evening. A pocket of 20-30 knots of effective bulk shear
along the central and southern Olympic coast will support showers
capable of briefly gusty winds, particularly as these showers move
inland off of the water. Otherwise, expect shower activity to
continue to gradually decrease in coverage through the remainder
of the night. The remainder of the forecast remains on track and
details outlining Wednesday onward are in the sections below.

Pullin

&&

.PREV DISCUSSION... /issued 228 PM PST Tue Nov 17 2020/

SYNOPSIS...Active weather will continue through Wednesday as
several frontal systems pass across the area. Unsettled weather
will carry into Thursday and Friday, but precipitation will not be
as widespread. A brief break in the wet weather is expected on
Saturday before another stretch of active and wet weather begins
Sunday and carries into next week.

&&

SHORT TERM /TONIGHT THROUGH FRIDAY/...The synoptic pattern this
afternoon is characterized by a longwave trough extending from the
Gulf of Alaska into the NE Pacific and into the PNW. Just
downstream from this feature, a fairly high amplitude ridge
extends from the Rockies into the Plains, with a broad, yet
weaker trough also noted across the Great Lakes and NE. At the
surface, a very impressive low center (~964 mb per 18z WPC
analysis) was noted near the northern tip of Vancouver Island,
associated with a strong mid level shortwave perturbation within
the longwave trough in the same general vicinity. A cold front,
associated with this strong low extends across Vancouver Island
and into W WA and W OR. Meanwhile, expansive high pressure
dominates much of the CONUS east of the Rockies.

Quite an active weather day across W Washington! The main story
has been the wind, which is associated with the deep sfc low near
northern Vancouver Island and its associated pressure gradient.
As it moved northward towards its current location, winds
substantially increased across the offshore waters and near the
Coast. Gusts in this vicinity generally peaked between 55-65 mph,
with Destruction Island reporting the highest gust of 80mph
earlier this morning. With these areas now in the wake of the cold
front and experiencing increasing displacement from the sfc low,
winds have peaked but will remain breezy through the afternoon. As
the front continues to make inland progress, winds have
noticeably picked up from east of the Olympic Peninsula into the
Cascades. Areas from around Port Townsend and through much of
Island County and northward toward the US/Canada border have been
windiest, with gusts generally 30-50 mph with a few gusts near 65
mph over the water. Locations from about Olympia to Seattle and
Everett have reported gusts generally 30-40 mph. Winds across
these areas will peak this afternoon before gradually winding down
through the evening.

In addition to the winds, have had widespread rain (heavy at
times) in the vicinity of the cold front, with some small enhanced
linear segments noted within. Thus far these segments have been
benign, aside from carrying locally very heavy rainfall, and are
largely the result of frontal forcing coupled with strong deep
layer shear. Rain should transition to more showery precipitation
in the wake of the front, with some additional widespread rain
developing along a secondary trough near the Coast. This area of
precipitation is expected to affect the area from Puget Sound
westward through the offshore waters through the evening. With the
aid of some lower level instability offshore/near the Coast
combined with steepening mid level lapse rates from Puget Sound
westward amidst sufficient shear, could see the development of a
few thunderstorms through midnight. Small hail, brief gusty
winds, and heavy rain will be the main threats with any
thunderstorm. Enough helicity may also remain in place over the
next few hours for rotation and the potential for a
waterspout/brief weak tornadic spinup (offshore and near the Coast).
River flooding is not expected to be an issue into Wednesday,
however, will watch the Skokomish River closely (see hydro
section). Could see ponding on water on roadways within heavier
convective segments and/or any thunderstorm. Snow levels will drop
in the wake of the cold front, to between 3-4k ft by daybreak
Wednesday. With precipitation expected to have largely tapered
off, not expecting much impactful snow, although Stevens Pass
could receive a dusting.

Another shortwave trough (with associated sfc front) within the
broader scale cyclonic flow will approach the area early
Wednesday. After our brief break in widespread precipitation
overnight, the next round of rain will push from south to north
through the area, mainly during the morning hours. Showery
conditions are then anticipated behind the front/initial rain
shield by the afternoon. With much colder conditions aloft
expected, the threat for thunderstorms will return, the main
threats being small hail and heavy rain. Snow levels will also
remain lower, still remaining between 3-4kft for most of the day.
Stevens Pass will likely pick up a few inches of new snow, and as
snow levels then dip down below 3000 ft overnight into early
Thursday, Snoqualmie Pass may pick up an inch or so.

Unsettled weather will close out the short term for Thursday and
Friday as additional perturbations move across the area. These
systems will be weaker and more progressive, being ushered in part
by the development of larger scale cyclonic flow over the
Bering.Sea. Expect scattered showers both days.

Kovacik

LONG TERM /SATURDAY THROUGH TUESDAY/...As we begin the long term
forecast period, longwave troughing will become better established
over the Gulf of Alaska, resulting in the development and
progression of short wave ridge downstream of it, of which will
push across W WA on Saturday. This will provide for a brief (and
let's emphasize brief) break in the active weather, so if wanting
to get outdoors this weekend, Saturday currently looks to be the
day. By Saturday evening/night, the next frontal system will be
approaching the area, aiding by a mid level shortwave. This system
appears to be progressive and should push across the area by the
evening hours, however, this may just be the beginning. The
majority of the ensemble solutions by early next suggest a weak
split flow pattern developing across the far western US/West Coast.
with deep troughing becoming better established over the Gulf of
Alaska and strong high pressure over the subtropical Pacific.
Given this pattern, it appears PNW could reside within the storm
track/polar jet trajectory between the two larger scale features,
resulting in another active and wet weak. It seems possible these
systems would have access to subtropical or tropical Pacific
moisture based on some of the latest IVT guidance. Will have to
monitor the development of this pattern in the coming days.

Kovacik

&&

AVIATION...Scattered SHRA will continue to taper off from south to
north over the next 3 to 6 hours. Minor reductions in vsby will
continue under heavier pockets of rain, with vsbys as low as 4sm
possible. Otherwise, low end VFR conditions will persist through
much of tonight as BKN to OVC CIGs will generally range from
around 3000 to 5000 feet. The break from SHRA will be temporary,
as another round of SHRA will return to the region, affecting all
TAF sites. Reductions in CIGs and vsbys will be possible once
again, particularly under any heavy showers. Prevailing wind out
of the south at most TAF sites around 10 kts, with the exception
of KHQM and KCLM, where easterly and northwesterly winds will
prevail respectively. Occasional gusts to 20 kts possible
Wednesday afternoon.

KSEA...Scattered SHRA will continue at the terminal for the next
several hours, yielding light to moderate RA. CIGs and vsbys will
largely remain VFR through this timeframe, with brief reductions
in vsby possible under heavier rain. Otherwise, RA is expected to
taper off between 05 and 06Z tonight, with a few stray showers
lingering across the Puget Sound region. Another round of SHRA is
expected to reach the terminal around daybreak Wednesday, with
occasional reductions in vsbys possible under any moderate to
heavy SHRA. Prevailing wind out of the south through the period
around 10 kts. Occasional gusts to 20 kts will be possible
Wednesday afternoon.

Pullin

&&

MARINE...Winds have decreased across coastal and inland waters this
evening, with advisory level conditions being observed. Expect
hazardous conditions for small crafts to persist through Wednesday
before calmer conditions prevail across all waters. A stronger
storm will approach the coast once again by this weekend, with
hazardous winds potentially making a return by late Saturday into
Sunday.

Large, hazardous southwesterly to westerly swells continue to
gradually decrease this evening. Swells will become more westerly by
late Wednesday morning, dropping below 10 feet by the afternoon and
remaining between 5 and 8 feet into the weekend. Hazardous swells
above 10 feet will be possible once again by the Sunday/Monday
timeframe with the approach of a stronger system.

Pullin

&&

HYDROLOGY...The Skokomish River near Potlatch is on the rise again
this afternoon following this morning's cold front. Additional rain
is expected on Wednesday, though amounts look to be fairly light.
Current forecast holds the rise today into tomorrow below flood
stage but will continue to monitor. Have continued the flood watch
given uncertainty and proximity to minor flood stage.

Elsewhere, no river flooding is expected into the weekend. Model
guidance suggests the appearance of another atmospheric river system
early next week with the potential for heavy rainfall. It's too
early to speculate on the details but it's something we're keeping
an eye on.

Carpenter

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 10 PM PST Wednesday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 10 AM PST Wednesday for Grays Harbor
     Bar.

     Small Craft Advisory until 1 AM PST Thursday for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-Puget Sound and Hood Canal-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Nov 17, 4:54 PM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SEATTLE WA
454 PM PST TUE NOV 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST BELLINGHAM AIRPORT      48.80N 122.53W
11/17/2020  M56 MPH          WHATCOM            WA   ASOS

            ASOS STATION KBLI BELLINGHAM AIRPORT.

1132 AM     NON-TSTM WND GST 1 NNW FERNDALE          48.86N 122.59W
11/17/2020  M60 MPH          WHATCOM            WA   MESONET

            MESONET STATION CW3375 FERNDALE.

1100 AM     NON-TSTM WND GST OWL MOUNTAIN            47.77N 123.97W
11/17/2020  M53 MPH          JEFFERSON          WA   MESONET

            MESONET STATION OLFW1 OWL MOUNTAIN.

1056 AM     NON-TSTM WND GST WHIDBEY ISLAND NAS      48.35N 122.65W
11/17/2020  M53 MPH          ISLAND             WA   AWOS

            AWOS STATION KNUW WHIDBEY ISLAND NAS.

1053 AM     NON-TSTM WND GST 2 ENE FOX ISLAND        47.27N 122.58W
11/17/2020  M48 MPH          PIERCE             WA   ASOS

            ASOS STATION KTIW TACOMA.

1050 AM     NON-TSTM WND GST ANACORTES AIRPORT       48.50N 122.66W
11/17/2020  M53 MPH          SKAGIT             WA   AWOS

            AWOS STATION K74S ANACORTES AIRPORT.

1031 AM     NON-TSTM WND GST 9 E FRIDAY HARBOR       48.51N 122.83W
11/17/2020  M49 MPH          SAN JUAN           WA   MESONET

            MESONET STATION DW5375 DECATUR ISLAND.

1019 AM     NON-TSTM WND GST SANDY POINT SHORES      48.80N 122.71W
11/17/2020  M67 MPH          WHATCOM            WA   MESONET

            MESONET STATION CW1394 SANDY PT. SHORES.

1016 AM     NON-TSTM WND GST 1 NNW ANACORTES         48.50N 122.63W
11/17/2020  M45 MPH          SKAGIT             WA   MESONET

            MESONET STATION FW1394 ANACORTES.

1008 AM     NON-TSTM WND GST HUMPTULIPS              47.38N 123.76W
11/17/2020  M56 MPH          GRAYS HARBOR       WA   MESONET

            MESONET STATION HUFW1 HUMPTULLIPS.

1001 AM     NON-TSTM WND GST 1 NNW FERNDALE          48.86N 122.59W
11/17/2020  M56 MPH          WHATCOM            WA   MESONET

            MESONET STATION CW3375 FERNDALE.

0955 AM     NON-TSTM WND GST 1 WNW EASTSOUND         48.70N 122.92W
11/17/2020  M46 MPH          SAN JUAN           WA   AWOS

            AWOS STATION KORS ORCAS ISLAND AIRPORT.

0953 AM     NON-TSTM WND GST 1 S FRIDAY HARBOR       48.52N 123.03W
11/17/2020  M47 MPH          SAN JUAN           WA   ASOS

            ASOS STATION KFHR FRIDAY HARBOR AIRPORT.

0938 AM     NON-TSTM WND GST 7 E FRIDAY HARBOR       48.53N 122.87W
11/17/2020  M59 MPH          SAN JUAN           WA   MESONET

            MESONET STATION DW7371 LOPEZ ISLAND.

0832 AM     NON-TSTM WND GST 2 WSW HOQUIAM           46.97N 123.94W
11/17/2020  M54 MPH          GRAYS HARBOR       WA   ASOS

            ASOS STATION KHQM HOQUIAM AIRPORT.

0812 AM     NON-TSTM WND GST COUGAR MOUNTAIN         47.94N 123.07W
11/17/2020  M60 MPH          CLALLAM            WA   MESONET

            MESONET STATION CGFW1 COUGAR MOUNTAIN.

0800 AM     NON-TSTM WND GST 2 SSW HURRICANE RIDGE   47.97N 123.50W
11/17/2020  M63 MPH          CLALLAM            WA   MESONET

            MESONET STATION HURW1 HURRICANE RIDGE.

0800 AM     NON-TSTM WND GST HURRICANE RIDGE         47.97N 123.50W
11/17/2020  M63 MPH          CLALLAM            WA   MESONET

            MESONET STATION HURW1 HURRICANE RIDGE.

0800 AM     NON-TSTM WND GST ELLIS MT                48.13N 124.31W
11/17/2020  M57 MPH          CLALLAM            WA   MESONET

            MESONET STATION EMTW1 ELLIS MOUNTAIN.

0742 AM     NON-TSTM WND GST LA PUSH TIDE GAUGE      47.91N 124.64W
11/17/2020  M62 MPH          CLALLAM            WA   BUOY

            BUOY STATION LAPW1 LA PUSH TIDE GAUGE.

0700 AM     NON-TSTM WND GST DESTRUCTION ISLAND      47.67N 124.48W
11/17/2020  M80 MPH          JEFFERSON          WA   MESONET

            GUST OF 80 MPH ON DESTRUCTION ISLAND.

0630 AM     NON-TSTM WND GST WESTPORT TIDE GAUGE     46.90N 124.11W
11/17/2020  M58 MPH          GRAYS HARBOR       WA   BUOY

            BUOY STATION WPTW1 WESTPORT TIDE GAUGE.

0600 AM     NON-TSTM WND GST GREENWATER RAWS         47.12N 121.60W
11/17/2020  M51 MPH          PIERCE             WA   MESONET

            MESONET STATION GWFW1 GREENWATER.

0553 AM     NON-TSTM WND GST 1 SSW QUILLAYUTE        47.93N 124.55W
11/17/2020  M47 MPH          CLALLAM            WA   ASOS

            ASOS STATION KUIL QUILLAYUTE.

0325 AM     NON-TSTM WND GST 4 N OAK HARBOR          48.35N 122.65W
11/13/2020  M45 MPH          ISLAND             WA   AWOS

            AWOS STATION KNUW WHIDBEY ISLAND NAS.

&&
Special weather statement, Nov 17, 6:43 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Seattle WA
643 PM PST Tue Nov 17 2020

WAZ555-568-180330-
West Slopes North Central Cascades and Passes-East Puget Sound
Lowlands-
643 PM PST Tue Nov 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SNOHOMISH AND NORTH
CENTRAL KING COUNTIES UNTIL 730 PM PST...

At 643 PM PST, Doppler radar was tracking a strong thunderstorm near
Duvall, or near Carnation, moving northeast at 30 mph.

Pea sized hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gold Bar, Index, Sultan, May Creek and Startup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4768 12188 4779 12194 4799 12159 4782 12141
TIME...MOT...LOC 0243Z 238DEG 25KT 4774 12187

PULLIN

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Everett and Vicinity

When
November 17, 9:00 PM PST to 10:00 PM PST
Where
Everett and Vicinity forecast zone
Measured
20 kt (23 mph) estimated sustained
Property damage
$1.0 million
Reported by
Fire Department/Rescue

Around 9pm on Nov 17, a rogue wave caused a Tulalip Police Department Fisheries vessel that was assisting another vessel to capsize near Jetty Island. Search and rescue efforts were hampered by stormy weather and heavy seas with debris. One person was rescued shortly before midnight, with another person initially listed as missing. Recovery efforts continued, with the missing person never found and presumed to be dead.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930661.